Hail, Elkhart
- When
- May 16, 7:10 PM EST to 7:11 PM EST
- Where
- Elkhart County, 3.17 mi NNE of Wakarusa
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 41.570, -85.990
Although the area was in the wake of a MCV, a west to east instability gradient was in place across northern Indiana and Ohio during the late evening of May 16 and early overnight hours of May 17. A strengthening low level jet, MUCAPES of at least 2000 J/KG along with a EML intruding that allowed mid level lapse rates to approach 7 C/km.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Although the area was in the wake of a MCV, a west to east instability gradient was in place across northern Indiana and Ohio during the late evening of May 16 and early overnight hours of May 17. A strengthening low level jet, MUCAPES of at least 2000 J/KG along with a EML intruding that allowed mid level lapse rates to approach 7 C/km. Sufficent shear exists to allow several supercell type storms to develop and maintain large hail cores, with hail greater than two inches falling in a few locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 16, 6:44 PM EST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 744 PM EDT Thu May 16 2019 .SYNOPSIS... Issued at 730 PM EDT Thu May 16 2019 Scattered showers and perhaps an isolated thunderstorm will continue to be a possibility through the early evening. A much better chance for widespread storms will arrive late this evening and overnight. Some of these storms may be severe with hail and heavy rain the primary threats. Additional strong storms are then possible again on Friday afternoon. Saturday appears warm and primarily dry but additional storms are then expected on Sunday. && .UPDATE... Issued at 730 PM EDT Thu May 16 2019 An old mesoscale convective vortex originating from last night's upper MS Valley convection allowed renewed MCS and even a few supercells to form across northeast Illinois into central Indiana earlier this afternoon. This MCS has rapidly shifted south across southern Indiana early this evening. Northern Indiana/southern Lower Michigan remain situated along a very strong west to east instability gradient. A strengthening westerly low level jet tonight will shift this instability axis across the region later this evening. Next forcing mechanism to focus on will be sagging low level frontal boundary later this evening into the overnight. By the time this frontal forcing drops into the area, instability should be slightly more elevated in nature. MUCAPES on the order of 2000-2500 J/kg along with steepening mid level lapse rates could yield isolated large hail potential, especially in the 03Z- 07Z timeframe. Better elevated CAPE should gradually sag south of Route 30 later during the overnight with attention during later in overnight hours possibly turning to some hydro concerns with a potential of training cells. Best chance of heaviest rain fall may be across central portions of forecast area roughly in vicinity of Route 30 corridor where low level boundary may tend to stall tonight, and where near term guidance indicates weakness in Corfidi vectors for a time late evening/overnight. Thinking from previous forecast still remains in intact with greatest severe potential (mainly in form of hail) from about 03Z-07Z. Updated forecast to be sent shortly with just minor tweaks to PoPs to account for current convective evolution. && .SHORT TERM...(This Evening through Tonight) Issued at 115 PM EDT Thu May 16 2019 Hi-res models and 12Z NAM have struggled to initialize ongoing convection which keeps a high level of complexity in downstream evolution. However, a window for severe weather and heavy rain exist this afternoon and overnight. Stationary boundary that was stretched across the NW zones this morning has slowly shifted just north of the area, but expanding anvil blow-off has helped to combat significant warming. With the muted heating, the cap presented in forecast soundings may hold until break around 20Z for the far SW to closer to 00Z for the NW. This afternoon into the early evening, forecast MLCAPE has been forecast in the 2000-3000 J/kg range primarily along and west of HWY 31 with lowering values as you go east. Curved hodographs present a potential window this afternoon for discrete storms west of HWY 31. One note is some of the morning CAMs were showing potential for discrete storms after the MCS diminished. As is evident on RADAR, the MCS has contracted in areal extent but is persisting with a linear/bowing structure. Given the factors listed above, severe storms are possible this afternoon primarily west of HWY 31 this afternoon and early evening. These storms will be capable of producing hail and damaging wind gusts. The possibility of the brief tornado cannot be ruled out as low-level helicity is in the 150-200 m^s/s^2. As we move into the late evening into the overnight hours, the front north of the area is expected to drop southwards back into the area. Isentropic upglide will allow for storms to develop along and just north of the front. There is disagreement on the western extent of this convection mainly due to the possible lingering effects of the MCS. Models show that MLCAPE will still be in the 2000-2500 J/kg range at the onset before gradually decreasing into the overnight hours. Isolated strong to severe storms can't be ruled out, but the primary threat through the overnight hours is likely heavy rain. MBE velocities drop into the 5 to 10kt range after midnight and into the morning hours with near parallel storm motions. PWATs continue to be forecast around 1.5" which is on the higher end of mid-May. This could easily result in flooding issues as the ground is still fairly saturated, and rivers continue to be at elevated heights. The location of these higher precip amounts remains difficult to pinpoint given the influences of the ongoing MCS and drastically different frontal progressions between models. && .LONG TERM...(Friday through Thursday) Issued at 302 PM EDT Thu May 16 2019 Location of the undulating front continues to be a challenge for the forecast Friday through Sunday. Convection will likely be ongoing to start out Friday morning as the front should be situated near Route 24. Embedded perturbations in the upper flow should help to prolong convection along and north of the front through the better part of the day. Primary concern is for locally heavy rain as elevated instability is forecast to be meager. Front Looks to push northwards across the area late Friday night into Saturday to help clear convection, but models continue to surge the front too far north given the cool lake surface. There remains a chance for strong to severe storms on Sunday as a vigorous Plains low lifts into the Midwest. Medium range models have sped the system up slightly which would bring storms into the area between 12Z and 15Z vs. the 15-18Z timing from the 00Z models. Will have to see if a faster timing is an actual trend with time as is would limit storm strength given a less favorable timing. Mostly dry conditions expected for the start of next week before yet another lifting plains low moves in for mid-week. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 730 PM EDT Thu May 16 2019 Lull in greater coverage of showers and thunderstorms to begin the period across northern Indiana should give way to increasing showers and storms after 03Z or 04Z into the overnight. Passage of a short wave earlier today has kept better instability anchored just to the west of the area this evening. A westerly low level jet will advect moderate to strong elevated instability eastward this evening. The combination of this increased elevated instability and frontal boundary sagging into northern Indiana should provide an uptick in showers and thunderstorms in the 03Z- 05Z period. Have maintained thunder mention at terminals in the 04Z-08Z timeframe with earlier timing at KSBN, and slightly later timing at KFWA following the frontal forcing. It is possible thunder mention may need to be extended a little later into the early morning hours of Friday at KFWA depending on how things evolve with frontal progression. MVFR cigs will be possible behind this front late tonight into Tuesday, although have kept cigs at or above 2k feet at this time. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...Marsili SYNOPSIS...Marsili/CM SHORT TERM...CM LONG TERM...CM AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 633 PM EDT Thu May 16 2019 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-172245- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 633 PM EDT Thu May 16 2019 /533 PM CDT Thu May 16 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. There is a chance of thunderstorms through late evening. Severe weather is not expected. A second round of greater thunderstorm coverage is expected to develop late this evening and especially into the overnight hours. Some of these storms may be strong with hail and locally heavy rainfall being the primary hazards. The greatest risk of severe storms appears to be in the 11 PM EDT to 2 AM EDT timeframe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are possible late Friday and again on Sunday. Some of these storms may be strong. Early indications suggest the greatest risk of any additional severe storms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. LMZ043-046-172245- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 633 PM EDT Thu May 16 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight. Thunderstorms are expected into tonight. Hail and gusty winds in excess of 35 knots are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are possible Friday and again on Sunday. Some of these storms may be strong, especially on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Northern Indiana
209 PM CDT Thu May 16 2019
INZ003-012-013-162000-
La Porte-Pulaski-Starke-
209 PM CDT Thu May 16 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PULASKI...
STARKE AND SOUTHWESTERN LA PORTE COUNTIES...
At 208 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Valparaiso to near Kouts to near De
Motte. Movement was east at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Knox, Winamac, North Judson, Wanatah, Hamlet, Medaryville, La Crosse,
Oak Grove, Ripley, Hanna, Monterey, Lomax, Beardstown, Ober, English
Lake, Denham, Brems, Clarks, Winona and San Pierre.
Seek shelter until these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
northwestern Indiana.
LAT...LON 4146 8693 4140 8649 4116 8647 4100 8660
4107 8693
TIME...MOT...LOC 1908Z 289DEG 37KT 4148 8703 4134 8700 4117 8718
HAIL...0.25IN
WIND...40MPH
MARSILISpecial Weather Statement
National Weather Service Northern Indiana
318 PM EDT Thu May 16 2019
INZ013-020-022-162015-
Cass-White-Pulaski-
318 PM EDT Thu May 16 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WHITE...SOUTHWESTERN
PULASKI AND NORTHWESTERN CASS COUNTIES...
At 318 PM EDT/218 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Rensselaer to near Remington
to near Templeton. Movement was east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Monticello, Monon, Brookston, Wolcott, Francesville, Reynolds,
Chalmers, Burnettsville, Badger Grove, Smithson, Lakeside In Pulaski
County, Headlee, Lee, Golden Hill, Indiana Beach, Norway, Idaville,
Sitka, Cedar Point and Bell Center.
This includes Interstate 65 between mile markers 185 and 198.
Seek shelter until these storms pass.
&&
LAT...LON 4084 8710 4084 8699 4091 8699 4091 8693
4099 8693 4096 8657 4074 8654 4074 8675
4073 8676 4072 8675 4071 8676 4069 8675
4068 8676 4068 8674 4066 8678 4056 8677
4057 8710
TIME...MOT...LOC 1918Z 291DEG 33KT 4093 8719 4071 8714 4046 8721
HAIL...0.50IN
WIND...40MPH
MARSILISpecial Weather Statement
National Weather Service Northern Indiana
426 PM EDT Thu May 16 2019
INZ022-023-162115-
Miami-Cass-
426 PM EDT Thu May 16 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CASS AND
SOUTHERN MIAMI COUNTIES...
At 425 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Walton to 11 miles west of Kokomo.
Movement was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Logansport, Grissom Afb, Walton, Bunker Hill, Lincoln, Galveston,
Miami, Converse, Amboy, Onward, Bennetts Switch, Deacon, Santa Fe,
Wawpecong and Anoka.
Seek shelter until these storms pass.
&&
LAT...LON 4056 8637 4065 8638 4074 8636 4066 8594
4065 8594 4064 8586 4057 8586
TIME...MOT...LOC 2025Z 280DEG 22KT 4071 8627 4044 8634
HAIL...0.25IN
WIND...40MPH
MARSILIThe Northern Indiana radar (KIWX), 34 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
19 hail, 1 thunderstorm wind. Local standard time, as filed.
The public posted a picture on Facebook of quarter size hail.
An off duty NWS employee reported 1.25 inch hail.
The pubic reported hail ranging from golf ball to egg size.
The public reported hail to the size of golf balls. Some trees had leaves stripped due to the hail.
Several reports of nickle to quarter size hail.
The public posted a picture on social media of golf ball size hail.
The public shared a picture on twitter of a large barn with roughly one quarter of its roof blown off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813518, 813519, 813520, 813521, 813522, 813523, 813524, 813525, 813526, 813527, 813528, 813529, 813530, 813531, 813532, 829304, 813533, 813534, 813535, 813536.